Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Chest. 2008 Jun;133(6 Suppl):340S-380S. doi: 10.1378/chest.08-0677.

Treatment and prevention of heparin-induced thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition).

Author information

  • 1Hamilton Regional Laboratory Medicine Program, Hamilton Health Sciences, 237 Barton Street E., Hamilton, Ontario, Canada. twarken@mcmaster.ca

Erratum in

  • Chest. 2011 May;139(5):1261. Dosage error in article text.

Abstract

This chapter about the recognition, treatment, and prevention of heparin-induced thrombocytopenia (HIT) is part of the Antithrombotic and Thrombolytic Therapy: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). Grade 1 recommendations are strong and indicate that the benefits do, or do not, outweigh risks, burden, and costs. Grade 2 suggests that individual patient values may lead to different choices. Among the key recommendations in this chapter are the following: For patients receiving heparin in whom the clinician considers the risk of HIT to be > 1.0%, we recommend platelet count monitoring over no platelet count monitoring (Grade 1C). For patients who are receiving heparin or have received heparin within the previous 2 weeks, we recommend investigating for a diagnosis of HIT if the platelet count falls by >/= 50%, and/or a thrombotic event occurs, between days 5 and 14 (inclusive) following initiation of heparin, even if the patient is no longer receiving heparin therapy when thrombosis or thrombocytopenia has occurred (Grade 1C). For patients with strongly suspected (or confirmed) HIT, whether or not complicated by thrombosis, we recommend use of an alternative, nonheparin anticoagulant (danaparoid [Grade 1B], lepirudin [Grade 1C], argatroban [Grade 1C], fondaparinux [Grade 2C], or bivalirudin [Grade 2C]) over the further use of unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH) therapy or initiation/continuation of vitamin K antagonists (VKAs) [Grade 1B]. The guidelines include specific recommendations for nonheparin anticoagulant dosing that differ from the package inserts. For patients with strongly suspected or confirmed HIT, we recommend against the use of vitamin K antagonist (VKA) [coumarin] therapy until after the platelet count has substantially recovered (usually, to at least 150 x 10(9)/L) over starting VKA therapy at a lower platelet count (Grade 1B); that VKA therapy be started only with low maintenance doses (maximum, 5 mg of warfarin or 6 mg of phenprocoumon) over higher initial doses (Grade 1B); and that the nonheparin anticoagulant (eg, lepirudin, argatroban, danaparoid) be continued until the platelet count has reached a stable plateau, the international normalized ratio (INR) has reached the intended target range, and after a minimum overlap of at least 5 days between nonheparin anticoagulation and VKA therapy rather than a shorter overlap (Grade 1B). For patients receiving VKAs at the time of diagnosis of HIT, we recommend use of vitamin K (10 mg po or 5 to 10 mg IV) [Grade 1C].

PMID:
18574270
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk